Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 135, NWS Goodland, KS

May 27, 2016Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2016, 5:51 PM CDT for Wichita County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2016, 5:51 PM CDT (22:51 UTC)
Expired
May 27, 2016, 6:06 PM CDT
In force
15 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wichita County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:50 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 27, 2:50 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
150 PM MDT FRI MAY 27 2016

.SHORT TERM...(This evening through Saturday)
Issued at 149 PM MDT Fri May 27 2016

Upper low will continue it's slow trek eastward through the
afternoon and into Saturday with PoPs remaining elevated through the
afternoon. There will be enough instability to spark off
thunderstorms through the afternoon. Severe storms across much of
the CWA will be limited for the most part to hail and wind. The
exception will be the far eastern portions of the CWA where a Theta-
E boundary is draped from north to south just east of the upper low.
In this area we could see stronger forcing which could lead to large
hail, damaging winds, and possibly an isolated tornado. Thunderstorm
activity will slowly move to the east overnight with very weak
shortwave high pressure building in briefly on Saturday. Drier air
will encompass the region on Saturday with PoPs increasing once more
as we head into the overnight hours into Sunday.

.LONG TERM...(Saturday night through Friday)
Issued at 149 PM MDT Fri May 27 2016

Weak upper ridge will gradually flatten on Sunday as flow becomes
nearly zonal across the CWA. A large longwave trough will move
slowly southward out of Canada as we head over the Monday through
Tuesday time frame. Slight chance to chance PoPs will remain
possible thanks to favorable instability in the region. CAPE values
during the afternoon Sunday through Tuesday will be in the 2000 J/Kg
to 3200 J/Kg range with only modest bulk shear values. Wave of low
pressure will rotate very slowly around the longwave trough through
Thursday with weather remaining largely unsettled through much of
next week. A ridge will build into the western U.S. as we head into
Friday. This ridge will gradually work its way into the region and
dry things out as we head into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1129 AM MDT Fri May 27 2016

A mix of vfr/mvfr conditions is expected for the forecast period
with ceilings ranging from bkn015 up to bkn060. 3-6sm -shra br thru
03z tonight with some vcts 19z-23z. Winds ne around 10kts
becoming nw by 00z tonight.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...TL
LONG TERM...TL
AVIATION...JN
Hazardous weather outlook, May 27, 4:15 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT FRI MAY 27 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282115-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
315 PM MDT FRI MAY 27 2016 /415 PM CDT FRI MAY 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON. AT THIS TIME...IT IS POSSIBLE THAT SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE ALONG AND EAST OF A LINE FROM
COLBY TO ATWOOD TO TRENTON. THE THREATS WILL BE LARGE HAIL UP TO
GOLF BALL SIZE...DAMAGING WINDS AND BRIEF TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT
WEEK. ON SUNDAY A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. ANY SEVERE
WEATHER REPORTS BY PHONE OR THROUGH SOCIAL MEDIA ARE GREATLY
APPRECIATED.

JTL

In the hours before

Local storm report, May 27, 4:34 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM MDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             5 NW HAIGLER            40.06N 102.02W
05/27/2016  E0.75 INCH       DUNDY              NE   LAW ENFORCEMENT

            PEA TO PENNY SIZE HAIL REPORTED BY DUNDY COUNTY SHERIFF

&&

HILL
Local storm report, May 27, 4:50 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TORNADO          2 NNW SELKIRK           38.50N 101.55W
05/27/2016                   WICHITA            KS   LAW ENFORCEMENT

&&

HILL
Special weather statement, May 27, 5:30 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT FRI MAY 27 2016

KSZ041-272245-
GREELEY KS-
430 PM MDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL
445 PM MDT...

AT 430 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF HORACE...OR 8 MILES NORTHWEST OF TRIBUNE...MOVING WEST
AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
GREELEY COUNTY.

LAT...LON 3865 10160 3851 10162 3851 10190 3865 10189
TIME...MOT...LOC 2230Z 103DEG 13KT 3857 10183

DR
Special weather statement, May 27, 5:33 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM CDT FRI MAY 27 2016

KSZ001-272300-
CHEYENNE KS-
533 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 600 PM CDT...

AT 532 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF ST. FRANCIS...MOVING SOUTHWEST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
CHEYENNE COUNTY IN NORTHWESTERN KANSAS.

LAT...LON 3982 10180 3967 10192 3972 10205 3983 10205
      3990 10200
TIME...MOT...LOC 2232Z 025DEG 16KT 3979 10195

LUNDQUIST
Local storm report, May 27, 5:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TORNADO          6 WNW SELKIRK           38.52N 101.64W
05/27/2016                   GREELEY            KS   PUBLIC

            LANDSPOUT. RELAYED VIA SOCIAL MEDIA

&&

HILL
Special weather statement, May 27, 5:45 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT FRI MAY 27 2016

NEZ079-272315-
DUNDY NE-
445 PM MDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DUNDY COUNTY UNTIL
515 PM MDT...

AT 445 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF BENKELMAN...MOVING SOUTHWEST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PARKS.

LAT...LON 4014 10150 4000 10159 4000 10177 4009 10177
      4025 10162
TIME...MOT...LOC 2245Z 048DEG 12KT 4014 10162

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:08 PM CDTTornado WarningGLDLogan, Wichita37 min
May 26, 7:13 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace32 min
May 26, 7:13 PM CDTTornado WarningGLDCheyenne47 min
May 26, 7:23 PM CDTSevere Thunderstorm WarningGLDSherman52 min
May 26, 7:31 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace44 min
May 26, 7:37 PM CDTTornado WarningGLDRawlins53 min
May 26, 7:41 PM CDTTornado WarningGLDRawlins34 min
May 26, 7:54 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas51 min
May 26, 7:59 PM CDTSevere Thunderstorm WarningGLDWichita46 min
May 26, 8:03 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins42 min
May 26, 8:08 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan52 min
May 26, 8:09 PM CDTSevere Thunderstorm WarningGLDSherman51 min
May 26, 8:39 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton51 min
May 26, 8:41 PM CDTTornado WarningGLDRawlins34 min
May 26, 8:45 PM CDTHigh Wind WarningGLDLogan, Sherman, Thomas, Wallace73 min
May 26, 8:48 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins27 min
May 26, 8:53 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan52 min
May 26, 9:02 PM CDTTornado WarningGLDDecatur, Rawlins43 min
May 26, 9:05 PM CDTFlash Flood WarningGLDCheyenne, Rawlins3 hr
May 26, 9:27 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton48 min
May 26, 10:30 PM CDTSpecial Weather StatementGLDCheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more45 min
May 26, 11:57 PM CDTAreal Flood WarningGLDCheyenne, Rawlins12 hr
May 27, 3:26 PM CDTSpecial Weather StatementGLDGreeley34 min
May 27, 3:47 PM CDTTornado WarningGLDGreeley43 min
May 27, 4:06 PM CDTTornado WarningGLDGreeley, Wichita24 min
May 27, 4:21 PM CDTTornado Warning Tornado observedGLDGreeley24 min
May 27, 4:26 PM CDTTornado WarningGLDGreeley, Wichita34 min
May 27, 4:43 PM CDTTornado WarningGLDGreeley32 min
May 27, 4:57 PM CDTTornado WarningGLDGreeley, Wichita33 min
May 27, 5:15 PM CDTTornado WarningGLDGreeley15 min
May 27, 5:26 PM CDTTornado WarningGLDWichita34 min
May 27, 5:30 PM CDTSpecial Weather StatementGLDGreeley15 min
May 27, 5:33 PM CDTSpecial Weather StatementGLDCheyenne27 min
May 27, 5:47 PM CDTFlash Flood WarningGLDGreeley3 hr
May 27, 5:47 PM CDTTornado WarningGLDWichita28 min
May 27, 5:55 PM CDTSpecial Weather StatementGLDGreeley35 min
May 27, 6:04 PM CDTSpecial Weather StatementGLDCheyenne26 min
May 27, 6:10 PM CDTSpecial Weather StatementGLDWichita20 min
May 27, 6:12 PM CDTSpecial Weather StatementGLDWallace33 min
May 27, 6:15 PM CDTSpecial Weather StatementGLDCheyenne15 min
May 27, 6:22 PM CDTSpecial Weather StatementGLDLogan23 min
May 27, 6:32 PM CDTSpecial Weather StatementGLDCheyenne28 min
May 27, 6:50 PM CDTSpecial Weather StatementGLDWallace10 min
May 26, 7:54 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma51 min
May 26, 8:57 PM CDTFlash Flood WarningGLDYuma3 hr
May 26, 11:52 PM CDTAreal Flood WarningGLDYuma12 hr
May 27, 12:03 PM CDTSpecial Weather StatementGLDCheyenne57 min
May 27, 12:54 PM CDTSevere Thunderstorm WarningGLDYuma20 min
May 27, 1:12 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson12 min
May 27, 1:34 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson27 min
May 27, 1:51 PM CDTSevere Thunderstorm WarningGLDCheyenne21 min
May 27, 2:25 PM CDTSevere Thunderstorm WarningGLDKit Carson22 min
May 27, 3:04 PM CDTSevere Thunderstorm WarningGLDCheyenne26 min
May 27, 3:13 PM CDTTornado WarningGLDYuma32 min
May 27, 3:25 PM CDTTornado WarningGLDYuma35 min
May 27, 3:38 PM CDTSevere Thunderstorm WarningGLDKit Carson37 min
May 27, 4:00 PM CDTTornado WarningGLDCheyenne30 min
May 27, 4:23 PM CDTTornado WarningGLDCheyenne21 min
May 26, 7:11 PM CDTSevere Thunderstorm WarningGLDDundy34 min
May 26, 7:27 PM CDTTornado WarningGLDRed Willow48 min
May 26, 7:41 PM CDTSevere Thunderstorm WarningGLDDundy34 min
May 26, 8:14 PM CDTTornado WarningGLDHitchcock, Red Willow46 min
May 26, 8:27 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock48 min
May 26, 8:56 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow49 min
May 26, 9:00 PM CDTFlash Flood WarningGLDDundy3 hr
May 26, 9:11 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock49 min
May 26, 9:23 PM CDTTornado WarningGLDRed Willow27 min
May 26, 9:46 PM CDTSevere Thunderstorm WarningGLDRed Willow30 min
May 26, 11:54 PM CDTAreal Flood WarningGLDDundy12 hr
May 27, 12:09 PM CDTSpecial Weather StatementGLDDundy36 min
May 27, 1:04 PM CDTSevere Thunderstorm WarningGLDDundy26 min
May 27, 4:31 PM CDTSpecial Weather StatementGLDDundy14 min
May 27, 5:45 PM CDTSpecial Weather StatementGLDDundy30 min
May 27, 6:25 PM CDTSevere Thunderstorm WarningGLDDundy16 min
May 27, 6:42 PM CDTSpecial Weather StatementGLDDundy18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.